Hail, Chautauqua
- When
- November 5, 4:24 PM CST
- Where
- Chautauqua County, 7.2 mi E of Cedar Vale
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 37.110, -96.370
Unseasonably warm and humid conditions ahead of a vigorous upper-level storm system spawned severe thunderstorms over parts of South Central but mainly Southeast Kansas. The storms generally produced small hail but golf ball sized hail and 60 mph winds were reported with the strongest storm in Chautauqua County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Unseasonably warm and humid conditions ahead of a vigorous upper-level storm system spawned severe thunderstorms over parts of South Central but mainly Southeast Kansas. The storms generally produced small hail but golf ball sized hail and 60 mph winds were reported with the strongest storm in Chautauqua County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Nov 5, 2:23 PM CST, 2 hours 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 223 PM CST WED NOV 5 2008 .DISCUSSION... FORECAST CONCERNS...SEVERE WEATHER POTENTIAL THIS EVENING...THEN MORE WIND INTO THURSDAY ACROSS CENTRAL KANSAS. VIGOROUS UPPER TROF ACROSS THE CENTRAL ROCKIES WILL MOVE OUT ACROSS THE CENTRAL PLAINS TONIGHT...EVOLVING INTO A DEEP TROPOSPHERIC LOW ACROSS THE NORTHERN PLAINS/UPPER MIDWEST ON THURSDAY. MODEST YET SUFFICIENT LOW LEVEL MOISTURE WILL RESULT IN MODERATE INSTABILITY ALONG THE SURFACE COLD FRONT AND DRY LINE LATE THIS AFTERNOON THROUGH THIS EVENING...AIDED BY THE MID LEVEL COLD ADVECTION STEEPENING LAPSE RATES. THIS IN COMBO WITH STRONG SHEAR WILL RESULT IN A SEVERE WEATHER EPISODE ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. EXPECT THE ELEVATED AND SHALLOW CONVECTION/SHOWERS TO BECOME MORE SURFACE BASED AFTER 22Z...WITH INCREASING CONVERGENCE ALONG THE FRONT FOCUSING DEEPER UPDRAFTS/STRONGER CONVECTIVE DEVELOPMENT ACROSS SOUTH CENTRAL KANSAS. THOUGH PERHAPS A FEW DISCRETE SUPERCELLS WILL BE POSSIBLE EARLY ON...EXPECT THE LINEAR FORCING ALONG THE FRONT TO RESULT IN A STEADY-STATE INTENSIFICATION OF A MULTI-CELL/SQUALL LINE AS EVENT PROGRESSES. STRONGER DYNAMICS WITH A COUPLED UPPER JET WILL ALLOW A CONTINUED SEVERE RISK AS LINEAR CONVECTION ROLLS ACROSS SOUTHEAST KANSAS INTO THE LATE EVENING HOURS. STRONG DAMAGING WIND GUSTS AND MARGINALLY SEVERE HAIL WILL BE THE PRIMARY SEVERE RISKS...THOUGH A CONDITIONAL CHANCE FOR A COUPLE TORNADOES WILL BE POSSIBLE THIS EVENING. SOME POST FRONTAL SHOWERS WILL ALSO BE POSSIBLE THIS EVENING ALONG THE MOIST/ELEVATED MID LEVEL FRONT. ON THURSDAY...EXPECT STRONG WEST WINDS TO DEVELOP ON THE SOUTH SIDE OF THE DEEP CYCLONE TO OUR NORTH...WITH DRY ADIABATIC LOW LEVEL LAPSE RATES PROMOTING STRONG MIXING AND TRANSFER OF HIGHER MOMENTUM AIR ALOFT. CONFIDENCE IS HIGH ENOUGH TO GO WITH A SECOND PERIOD WIND ADVISORY ACROSS CENTRAL KANSAS. THE DEEP LOW PRESSURE AREA WILL BE A SLOW MOVER INTO FRIDAY...WITH WEAK COLD ADVECTION KEEPING US RATHER CHILLY WITH PERIODS OF CLOUDINESS...ESPECIALLY ACROSS NORTHERN SECTIONS OF THE FORECAST AREA. THE MEDIUM RANGE MODELS ARE STILL SUPPORTIVE OF THE MAINTENANCE OF THE CHILLY AIR ACROSS THE REGION OVER THE WEEKEND AS A RATHER EXPANSIVE UPPER LOW DEVELOPS ACROSS THE GREAT LAKES AND PROVINCIAL ONTARIO. THERE ARE STILL DIFFERENCES ON TIMING AND TRACK OF THE SOUTHERN PLAINS UPPER TROF FOR EARLY NEXT WEEK. ONLY HAVE MODEST CONFIDENCE ON THE CURRENT SCENARIO...WITH THE POTENTIAL FOR AT LEAST A CHILLY RAIN ACROSS MUCH OF THE AREA. WILL NOT MAKE TOO MANY CHANGES FOR NOW. THE GFS REMAINS A BIT MORE PROGRESSIVE THOUGH WILL CONTINUE TO STAY WITH A COMPROMISE OF THE TWO. DARMOFAL && .AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU MAIN AVIATION CONCERNS WILL BE GUSTY WINDS FOR SE AND SOUTH CENTRAL KS THIS AFTERNOON AND STORMS THIS AFTERNOON AND TONIGHT AS A STRONG COLD FRONT SWEEPS THROUGH. THE COLD FRONT IS CURRENTLY MAKING ITS WAY THROUGH CENTRAL KS. AHEAD OF THIS FRONT SOUTH WINDS WILL FLIRT WITH ADVISORY CRITERIA FOR SOUTH CENTRAL AND ESPECIALLY SE KS. THEREFORE KICT...KSLN AND KCNU WILL HAVE THE BEST SHOT TO SEE SUSTAINED WINDS AT 30 WITH GUSTS TO 40 MPH. BETWEEN 3-4 PM THE FRONT WILL BE GENERALLY ALONG I-135 WITH STORMS DEVELOPING ALONG IT. KICTS BEST SHOT AT STORMS WILL BE BETWEEN 3PM AND 5PM BEFORE THE FRONT QUICKLY SCOOTS OFF TO THE EAST...IMPACTING KCNU AFTER DARK. KCNU WILL HAVE THE GREATEST SHOT AT EXPERIENCING SEVERE STORMS AS THE STORMS ORGANIZE INTO A SOLID LINE. LAWSON && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 44 57 38 55 / 60 10 10 0 HUTCHINSON 43 56 37 54 / 30 10 10 0 NEWTON 44 56 37 52 / 60 10 10 10 ELDORADO 46 56 38 52 / 90 10 10 10 WINFIELD-KWLD 46 59 39 56 / 80 0 0 0 RUSSELL 39 52 35 52 / 30 10 10 0 GREAT BEND 40 54 36 54 / 30 10 10 0 SALINA 43 53 36 51 / 40 10 10 10 MCPHERSON 43 55 37 51 / 40 10 10 0 COFFEYVILLE 50 61 40 55 / 100 10 0 10 CHANUTE 49 58 39 51 / 100 10 10 10 IOLA 49 57 38 50 / 100 10 10 10 PARSONS-KPPF 50 61 40 54 / 100 10 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR KSZ051>053- 068>072-083-092>096-098>100. WIND ADVISORY FROM 8 AM TO 5 PM CST THURSDAY FOR KSZ032-033- 047>049. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 323 PM CST WED NOV 5 2008 KSZ032-033-047>053-067>072-082-083-091>096-098>100-062130- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 323 PM CST WED NOV 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS WILL AFFECT PARTS OF SOUTH CENTRAL AND SOUTHEAST KANSAS THIS EVENING. THE BEST RISK FOR SEVERE STORMS WILL RESIDE FOR AREAS EAST OF A MARION TO EL DORADO TO ARKANSAS CITY LINE. STRONG DAMAGING WINDS TO 75 MPH...HAIL UP TO QUARTER SIZE AND EVEN TORNADOES WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY STRONG WEST WINDS WILL DEVELOP ACROSS CENTRAL KANSAS ON THURSDAY. PLEASE REFER TO THE LATEST WIND ADVISORY STATEMENT FOR DETAILS. THE RANGELAND FIRE DANGER INDEX WILL CLIMB INTO THE HIGH CATEGORY ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS ON THURSDAY...AND INTO THE VERY HIGH CATEGORY ACROSS CENTRAL KANSAS. HIGH FIRE DANGER IS POSSIBLE AGAIN ACROSS SOUTH CENTRAL AND CENTRAL KANSAS ON FRIDAY. THERE IS A SLIGHT CHANCE FOR SNOW...OR RAIN MIXED WITH SNOW...IN CENTRAL KANSAS ON MONDAY NIGHT. THE RISK FOR ANY SNOW ACCUMULATION IS LOW. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS EXPECTED THIS EVENING ACROSS PARTS OF SOUTH CENTRAL AND SOUTHEAST KANSAS...MAINLY EAST OF A MARION TO EL DORADO TO ARKANSAS CITY LINE. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP KED
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 309 PM CST WED NOV 5 2008 KSZ093-098-052215- CHAUTAUQUA-COWLEY- 309 PM CST WED NOV 5 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR CHAUTAUQUA AND COWLEY COUNTIES... AT 307 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 19 MILES SOUTHEAST OF CHILOCCO...OR 24 MILES SOUTH OF ARKANSAS CITY...AND MOVING NORTHEAST AT 55 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. PEOPLE IN SOUTHEASTERN COWLEY AND WESTERN CHAUTAUQUA COUNTIES... SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS. KRC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 402 PM CST WED NOV 5 2008 KSZ093-098-052245- CHAUTAUQUA-COWLEY- 402 PM CST WED NOV 5 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR CHAUTAUQUA AND SOUTHEAST COWLEY COUNTIES... AT 357 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 5 MILES NORTHEAST OF GRAINOLA...OR 10 MILES SOUTHWEST OF CEDAR VALE...AND MOVING NORTHEAST AT 45 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. KLEINSASSER
The Wichita radar (KICT), 112 km away, was scanning. The volume nearest the first event began at 22:25 UTC.
4 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, November 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 142028, 142029, 142032, 142030, 142031.